Skip to main content Accessibility help
×
Home

ASYMPTOTIC DISTRIBUTION OF JIVE IN A HETEROSKEDASTIC IV REGRESSION WITH MANY INSTRUMENTS

  • John C. Chao (a1), Norman R. Swanson (a2), Jerry A. Hausman (a3), Whitney K. Newey (a3) and Tiemen Woutersen (a4)...

Abstract

This paper derives the limiting distributions of alternative jackknife instrumental variables (JIV) estimators and gives formulas for accompanying consistent standard errors in the presence of heteroskedasticity and many instruments. The asymptotic framework includes the many instrument sequence of Bekker (1994, Econometrica 62, 657–681) and the many weak instrument sequence of Chao and Swanson (2005, Econometrica 73, 1673–1691). We show that JIV estimators are asymptotically normal and that standard errors are consistent provided that as n→∞, where Kn and rn denote, respectively, the number of instruments and the concentration parameter. This is in contrast to the asymptotic behavior of such classical instrumental variables estimators as limited information maximum likelihood, bias-corrected two-stage least squares, and two-stage least squares, all of which are inconsistent in the presence of heteroskedasticity, unless Kn/rn→0. We also show that the rate of convergence and the form of the asymptotic covariance matrix of the JIV estimators will in general depend on the strength of the instruments as measured by the relative orders of magnitude of rn and Kn.

Copyright

Corresponding author

*Address correspondence to: Whitney K. Newey, Department of Economics, MIT, E52-262D, Cambridge, MA 02142-1347, USA; e-mail: wnewey@mit.edu.

References

Hide All
Abadir, K.M. & Magnus, J.R. (2005) Matrix Algebra. Cambridge University Press.
Ackerberg, D.A. & Devereux, P. (2009) Improved JIVE estimators for overidentified models with and without heteroskedasticity. Review of Economics and Statistics 91, 351362.
Angrist, J.D., Imbens, G.W., & Krueger, A. (1999) Jackknife instrumental variables estimation. Journal of Applied Econometrics 14, 5767.
Bekker, P.A. (1994) Alternative approximations to the distributions of instrumental variable estimators. Econometrica 62, 657681.
Bekker, P.A. & van der Ploeg, J. (2005) Instrumental variable estimation based on grouped data. Statistica Neerlandica 59, 506508.
Billingsley, P. (1986) Probability and Measure, 2nd ed. Wiley.
Blomquist, S. and Dahlberg, M. (1999) Small sample properties of LIML and jackknife IV estimators: Experiments with weak instruments. Journal of Applied Econometrics 14, 6988.
Chao, J.C., Hausman, J.A., Newey, W.K., Swanson, N.R., & Woutersen, T. (2010) Testing Overidentifying Restrictions with Many Instruments and Heteroskedasticity. Working paper, MIT.
Chao, J.C. & Swanson, N.R. (2004) Estimation and Testing Using Jackknife IV in Heteroskedastic Regressions with Many Weak Instruments. Working paper, Rutgers University.
Chao, J.C. & Swanson, N.R. (2005) Consistent estimation with a large number of weak instruments. Econometrica 73, 16731692.
Chao, J.C. & Swanson, N.R. (2006) Asymptotic normality of single-equation estimators for the case with a large number of weak instruments. In Corbae, D., Durlauf, S.N., & Hansen, B.E. (eds.), Frontiers of Analysis and Applied Research: Essays in Honor of Peter C. B. Phillips, pp. 82124. Cambridge University Press.
Davidson, R. & MacKinnon, J.G. (2006) The case against JIVE. Journal of Applied Econometrics 21, 827833.
Donald, S.G. & Newey, W.K. (2001) Choosing the number of instruments. Econometrica 69, 11611191.
Fuller, W.A. (1977) Some properties of a modification of the limited information estimator. Econometrica 45, 939954.
Han, C. & Phillips, P.C.B. (2006) GMM with many moment conditions. Econometrica 74, 147192.
Hansen, C., Hausman, J.A., & Newey, W.K. (2008) Estimation with many instrumental variables. Journal of Business & Economic Statistics 26, 398422.
Hausman, J.A., Newey, W.K., Woutersen, T., Chao, J., & Swanson, N.R. (2007) IV Estimation with Heteroskedasticity and Many Instruments. Working paper, MIT.
Kunitomo, N. (1980) Asymptotic expansions of distributions of estimators in a linear functional relationship and simultaneous equations. Journal of the American Statistical Association 75, 693700.
Magnus, J.R. & Neudecker, H. (1988) Matrix Differential Calculus with Applications in Statistics and Econometrics. Wiley.
Morimune, K. (1983) Approximate distributions of k-class estimators when the degree of overidentifiability is large compared with the sample size. Econometrica 51, 821841.
Newey, W.K. (1990) Efficient instrumental variable estimation of nonlinear models. Econometrica 58, 809837.
Phillips, G.D.A. & Hale, C. (1977) The bias of instrumental variable estimators of simultaneous equation systems. International Economic Review 18, 219228.
Phillips, P.C.B. (1983) Small sample distribution theory in econometric models of simultaneous equations. In Griliches, Z. & Intriligator, M.D. (eds.), Handbook of Econometrics, vol. 1, pp. 449516. North-Holland.
Sawa, T. (1968) The exact sampling distribution of ordinary least squares and two-stage least squares estimators. Journal of the American Statistical Association 64, 923937.
Staiger, D. & Stock, J.H. (1997) Instrumental variables regression with weak instruments. Econometrica 65, 557586.
Stock, J.H. and Yogo, M. (2005) Asymptotic distributions of instrumental variables statistics with many weak instruments. In Andrews, D.W.K. & Stock, J.H. (eds.), Identification and Inference for Econometric Models: Essays in Honor of Thomas J. Rothenberg, pp. 109120. Cambridge University Press.

ASYMPTOTIC DISTRIBUTION OF JIVE IN A HETEROSKEDASTIC IV REGRESSION WITH MANY INSTRUMENTS

  • John C. Chao (a1), Norman R. Swanson (a2), Jerry A. Hausman (a3), Whitney K. Newey (a3) and Tiemen Woutersen (a4)...

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed